MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G55237
Medical Device Problem Code Complete Blockage (1094)
Health Effect - Clinical Codes Thrombus (2101); No Code Available (3191)
Date of Event 07/03/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products: zalb-28-98, lot #: 4265063.Zsle-20-56-zt, lot #: 3016484.(b)(6).The patient underwent a lyse/thrombectomy procedure to remove thrombus.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that a zenith flex with spiral-z technology aaa endovascular graft iliac leg had occluded while implanted in a patient.The patient underwent a lyse/thrombectomy procedure to remove thrombus.A male patient underwent repair of his abdominal aortic aneurysm on (b)(6) 2013 with two zenith flex with spiral-z technology aaa endovascular graft iliac legs and a zenith low profile aaa endovascular graft main body.His doctor later noted that the contralateral limb, placed on the left side, had "gone down", but believed the issue was not related to the graft.The patient was scheduled to undergo a lyse/thrombectomy procedure on (b)(6) 2020 to remove the thrombus.Additional information has been requested regarding patient and event details but is currently unavailable.
 
Event or Problem Description
Additional information was received on (b)(6) 2020.The phrase "the left side had gone down" was clarified to mean there was thrombus in the limb occluding flow.The patient was on a regimen of antiplatelet or anticoagulation medication before or after placement of the grafts.There was stenosis/tortuosity of the left iliac artery.After the lyse procedure, use of kissing balloons, and insertion of additional stents, blood flow was restored.A begraft was inserted on the patient's right side and a vbx was inserted on their left side to keep the limbs open.
 
Additional Manufacturer Narrative
Patient code: no code available (3191) ¿ additional devices were placed to restore blood flow.Investigation ¿ evaluation: cook became aware of an incident at (b)(6) hospital in (b)(6), australia on (b)(6) 2020.Dr.(b)(6) reported the incident to the (b)(6) manager (dm).The dm stated, "[the] patient underwent repair of aaa by another physician on the (b)(6) 2013 at (b)(6) hospital (dr is now retired).I was advised by dr (b)(6) from (b)(6) hospital that the left side (contralateral limb) had gone down." additional information was obtained from the reporting facility on (b)(6) 2020 that the limb was occluded with thrombus.The patient did not have any other preexisting conditions or comorbidities.The patient was prescribed a regimen of either antiplatelet or anticoagulant medication, but the medication was not specified.The device was not returned, but an angiogram was provided for imaging review.The patient was treated by a lyse procedure and kissing balloons and stents were inserted.A begraft was reportedly inserted on the patient's right side and a vbx was inserted on the patient's left side.No other adverse events were reported following the intervention.The original report of the complaint indicated that the occluded leg graft was the zsle-20-56-zt graft.However, later, the dm said that it was actually the zsle-16-56-zt that occluded.In review of the imaging provided, the expert image reviewer noted that the diameter of the occluded left side graft was larger than the right, and that the occluded graft was more likely the zsle-20-56-zt.Based on this, the complaint investigation was conducted on the zsle-20-56-zt graft from lot 3016484.A review of the complaint history, device history record, drawing, instructions for use (ifu), quality control and specifications was conducted during the investigation.The complaint device was not returned for evaluation as it remains implanted in the patient.However, angiogram imaging taken about 7 years following original placement of the device was provided and sent for expert review.Based on the findings and impressions of the image reviewer, the complaint of occlusion of the left zsle leg graft is confirmed.The image reviewer suggests that the likely cause of the occlusion is over insertion of the zsle leg graft into the main body.Additionally, the image reviewer mentions that there is moderate mural thrombus along the main body graft lumen with complete thrombosis of the left zsle leg.The reviewer provided an annotated image as part of the image review that shows the mural thrombus is connected to the occluded leg graft.The investigation concludes that it is likely that this mural thrombus is a cascading event from the thrombosis of the zlse leg, and is caused by the high positioning and excessive overlap of the leg graft that caused thrombus formation in the left leg.Therefore no additional complaint will be opened for mural thrombus in the zalb main body.Cook has concluded that the device was manufactured to specification.Additionally, a document based investigation evaluation was performed.A review of the device master record found that proper procedures are in place to identify and prevent this failure mode prior to device distribution.A review of the design history file found that the risks associated with the devices are acceptable when weighed against the benefits.A review of the device history record found no nonconformances associated with this device lot.There is no evidence to suggest there is any nonconforming product in house or out in the field.Additionally, a review of the product labeling for the device was completed.The instructions for use state the following instructions related to the reported failure mode: 4 warnings and precautions 4.1 general patients experiencing reduced blood flow through the graft limb and/or leaks may be required to undergo secondary interventions or surgical procedures.4.2 patient selection, treatment and follow-up adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 14 french to 16 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.The zenith spiral-z aaa iliac leg has not been explicitly evaluated clinically; however its performance is represented by the zenith aaa endovascular graft iliac leg (a previous version of the device), which has not been evaluated in the following patient populations: key anatomical elements that fall outside the sizing requirements specified in the appropriate main body or renu instructions for use.4.4 device selection strict adherence to the zenith spiral-z aaa iliac leg ifu sizing guide is strongly recommended when selecting the appropriate device size.Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression.4.5 implant procedure systemic anticoagulation should be used during the implant procedure based on hospital- and physician-preferred protocol.If heparin is contraindicated, an alternative anticoagulant should be considered.Use caution during manipulation of catheters, wires and sheaths within an aneurysm.Significant disturbances may dislodge fragments of thrombus, which can cause distal embolization, or may rupture the aneurysm.5 adverse events 5.2 potential adverse events adverse events that may occur and/or require intervention include, but are not limited to: arterial or venous thrombosis and/or pseudoaneurysm, claudication (e.G., buttock, lower limb), endoprosthesis: occlusion, graft or native vessel occlusion.7 patient selection and treatment 7.1 individualization of treatment the risks and benefits should be carefully considered for each patient before use of the zenith spiral-z aaa iliac leg.Additional considerations for patient selection include, but are not limited to: patient¿s age and life expectancy co-morbidities (e.G., cardiac, pulmonary or renal insufficiency prior to surgery, morbid obesity) the final treatment decision is at the discretion of the physician and patient.8 patient counseling information: physicians must advise all patients that it is important to seek prompt medical attention if they experience signs of limb occlusion, aneurysm enlargement or rupture.Signs of graft limb occlusion include pain in the hip(s) or leg(s) during walking or at rest or discoloration or coolness of the leg.Device-related risks include occlusion, endoleak, aneurysm enlargement, fracture, potential for reintervention and open surgical conversion, rupture and death.11 directions for use anatomical requirements: iliofemoral access size and morphology (minimal thrombus, calcium and/or tortuosity) should be compatible with vascular access techniques and accessories.Arterial conduit techniques may be required.11.1 zenith spiral-z aaa iliac leg system 11.1.4 contralateral iliac leg placement and deployment 3.Introduce the contralateral iliac leg delivery system into the artery.Advance slowly until at least one stent of the iliac leg graft overlaps within the main body and not past the radiopaque marker band positioned 30 mm from the proximal end of the iliac leg graft inside the contralateral limb of the main body.If there is any tendency for the main body graft to move during this maneuver, hold it in position by stabilizing the gray positioner on the ipsilateral side.4.Confirm position of distal end of the iliac leg graft.Reposition the iliac leg graft if necessary to ensure internal iliac patency, a minimum overlap of one stent, and a maximum overlap of 30 mm within the main body endovascular graft.11.1.5 ipsilateral iliac leg placement and deployment 2.Advance slowly until the ipsilateral iliac leg graft overlaps a minimum of one stent inside the ipsilateral limb of the main body.3.Confirm position of distal end of the iliac leg graft.Reposition the iliac leg graft if necessary to ensure internal iliac patency.Based on the information provided, inspection of the provided imaging, and the results of the investigation, the thrombus formation was found to be an adverse event related to the procedure.Likely causes of the occlusion are related to high positioning and excessive overlap of the leg graft inside the main body as identified on imaging review.Additionally, thrombus formation is a known inherent risk of these devices.The appropriate personnel have been notified.Per the quality engineering risk assessment, no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key10291794
Report Number1820334-2020-01317
Device Sequence Number803715
Product Code MIH
UDI-Device Identifier10827002552378
UDI-Public(01)10827002552378(17)160701(10)4387172
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/25/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/01/2014
Device Model NumberG55237
Device Catalogue NumberZSLE-20-56-ZT
Device Lot Number3016484
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/03/2020
Supplement Date Received by Manufacturer09/15/2020
Initial Report FDA Received Date07/17/2020
Supplement Report FDA Received Date01/25/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;